Update--Outbreak of life-threatening coagulopathy associated with synthetic cannabinoids use

CDC has issued an update on a multistate outbreak of coagulopathy from exposure to synthetic cannabinoid products that contain a vitamin K-epoxide cycle antagonist, brodifacoum.

CDC has issued an update on a multistate outbreak of coagulopathy from exposure to synthetic cannabinoid products that contain a vitamin K-epoxide cycle antagonist, brodifacoum. At least 324 people have presented to health care facilities with serious bleeding from possible exposure since the first case of hypocoagulopathy was identified this past March. The largest numbers of patients were in Illinois, where the index case was identified; Wisconsin; and Maryland. Lab testing has confirmed brodifacoum exposure in at least 150 of the patients, and there have been at least 8 deaths. Vitamin K1 is the recommended treatment. Since the original health advisory was issued in May, two new clinical scenarios have emerged: several patients have outpatient follow-up blood brodifacoum concentrations that are higher than their initial blood brodifacoum concentrations, and at least one patient has become pregnant since initiating oral vitamin K1 therapy. CDC notes that the risks of re-exposure to brodifacoum include risk of life-threatening hemorrhage, oral vitamin K1 dosing may need to be increased, and oral vitamin K1 treatment duration may need to be extended. CDC offers a number of recommendations for clinicians, including maintaining a high index of suspicion for continued or resumed use of synthetic cannabinoid products containing brodifacoum in patients who are on oral vitamin K1 therapy and counseling against resuming or continuing use of synthetic cannabinoid products. For the public, CDC "recommends that people do not use synthetic cannabinoid products," noting that such products "are always dangerous because it is impossible for people to know what chemicals are in the product, how much they are being exposed to, and how their body will react to the chemicals."